Idol Fantasia’s Overdose

Fantasia Barrino, Season 3 winner of American Idol,26, was hospitalized after an overdose of “aspirin and a sleep aid” Monday night. Her manager, Brian Dickens, told CNN however that” her injuries are not life-threatening.” Fantasia had already been in the spotlight on Monday when she denied a North Carolina’s woman’s claims that she was having an affair with Antwaun Cook, causing his marriage to end. In a statement read by Barrino’s manager,  Dickens asserted that “Fantasia is certain that she is not responsible for the deterioration of [their] marriage.”



Aspirin (chemical name, acetylsalicylic acid) has been a very useful drug for over 100 years. A French chemist, Charles Frederic Gerhardt, was the first to prepare acetylsalicylic acid in 1853. It is used for pain relief, fevers, to reduce inflammation, headaches, as well as its more recent use in the prevention of heart attack and stroke. Aspirin can be found in many over the counter medications, such as Exedrine, Anacin, Alka Selzer, Bufferin, and Ecotrin, as well as combined with other medications.

Aspirin overdose can be either acute– taking an unintentional or intentional large amount of the medication at one time, or chronic- the build up of aspirin levels in the blood over time, often associated with kidney malfunction and/or dehydration.

Data from the American Association of Poison Control Centers’ annual report indicate that, in 2008, a total of 11326 exposures to salicylates were reported; of which, 4249 exposures were in patients younger than 6 years, and 3916 exposures were in patients older than 19 years. Of the total exposures for that year, 24 deaths were reported. These numbers include both pure aspirin formulations as well as pharmaceuticals with aspirin in combination with other drugs.

Symptoms of aspirin overdose:

  • Upset stomach and stomach pain
  • Nausea
  • Vomiting — may cause an ulcer or irritation of the stomach known as gastritis

Symptoms of chronic overdose may include:

  • Fatigue
  • Slight fever
  • Confusion
  • Collapse
  • Rapid heart beat
  • Uncontrollable rapid breathing

Large overdoses may also cause:

  • Ringing in the ears
  • Temporary deafness
  • Hyperactivity
  • Dizziness
  • Drowsiness
  • Hyperactivity
  • Seizures
  • Coma

The following 4 categories are helpful for assessing the potential severity and morbidity of an acute, single event, nonenteric-coated (stomach protecting), salicylate ingestion:

  • Less than 150 mg/kg* – Spectrum ranges from no toxicity to mild toxicity
  • From 150-300 mg/kg – Mild-to-moderate toxicity
  • From 301-500 mg/kg – Serious toxicity
  • Greater than 500 mg/kg – Potentially lethal toxicity

* 150 mg/kg is the equivalent of a small adult taking about 20 325-mg tablets of aspirin. Much lower levels can affect children.

Treatment is dependent on how much aspirin was taken, and how long before the patient arrival that the medication had been taken. After bloodwork is drawn, the patient is given fluids, activated charcoal to soak up any remaining aspirin in the stomach, and laxatives to remove the aspirin and charcoal from the body. Higher levels may require additional medical support.

The National Poison Control Center Hotline’s number is 1-800-222-1222. They are experts on all kinds of potential poisonings.

Sources: Medline Plus, American Association of Poison Control Centers

Mark Boguski, M.D., Ph.D. is on the faculty of Harvard Medical School and is a member of the Society for Participatory Medicine, "a movement in which networked patients shift from being mere passengers to responsible drivers of their health" and in which professional health care providers encourage "empowered patients" and value them as full partners in managing their health and wellness.

Leave a Reply

Your email address will not be published. Required fields are marked *

Real Time Analytics Google Analytics Alternative